Alert archive / North Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 9, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at May 29, 2010, 6:27 PM CDT for Pembina County, North Dakota. It took effect at May 29, 2010, 6:32 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2010, 6:27 PM CDT (23:27 UTC)
- In effect from
- May 29, 2010, 6:32 PM CDT
- Expired
- May 30, 2010, 6:00 AM CDT
- In force
- 11 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 150 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.5 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1810 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 353 m²/s²
- 0-3 km storm-relative helicity
- 357 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
544 WGUS53 KFGF 292332 FFWFGF NDC067-301100- /O.NEW.KFGF.FF.W.0009.100529T2332Z-100530T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 627 PM CDT SAT MAY 29 2010 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 600 AM CDT SUNDAY * AT 627 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINS CAUSED BY THUNDERSTORMS THAT WERE FORMING AND RE-DEVELOPING OVER NORTHEAST PEMBINA COUNTY. THE RADAR IS ESTIMATING RAINFALL RATES IN THE 2 INCH PER HOUR RANGE. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...AKRA...BATHGATE...HAMILTON AND JOLIETTE. THE FOLLOWING STREAMS ARE INCLUDED IN THE WARNING...TONGUE RIVER... BIG SLOUGH...ST. VINCENT AND PEMBINA RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. && LAT...LON 4896 9725 4878 9718 4871 9779 4897 9756 $$ WJB
2 follow-up statements
765 WGUS73 KFGF 300430 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1124 PM CDT SAT MAY 29 2010 NDC067-301100- /O.CON.KFGF.FF.W.0009.000000T0000Z-100530T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PEMBINA ND- 1124 PM CDT SAT MAY 29 2010 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY FOR NORTHERN PEMBINA COUNTY... AT 1124 PM CDT...RAINFALL IS SCANT OVER THE WARNED AREA...BUT PREVIOUS TOTALS OF SEVERAL INCHES AND THE PROSPECT OF SOME ADDITIONAL OVERNIGHT RAINFALL WILL KEEP THE FLOODING THREAT INTACT. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... PEMBINA...AKRA...BATHGATE...HAMILTON AND JOLIETTE. DOPPLER RADAR ESTIMATES THAT UP TO 5 INCHES OF RAIN HAS ALREADY FALLEN OVER NORTHEAST PEMBINA COUNTY...WITH MORE RAIN LIKELY TO FALL OVER THE COUNTY OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARD TO RECOGNIZE. TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. && LAT...LON 4895 9725 4878 9718 4871 9779 4897 9756 $$ WJB
337 WGUS73 KFGF 301037 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 535 AM CDT SUN MAY 30 2010 NDC067-301100- /O.CON.KFGF.FF.W.0009.000000T0000Z-100530T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PEMBINA ND- 535 AM CDT SUN MAY 30 2010 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR NORTHERN PEMBINA COUNTY... SIGNIFICANT FLOODING CONTINUES IN THE PEMBINA AREA...WITH AROUND 7 INCHES OF RAIN REPORTED IN THE CITY. THEREFORE...ONCE THIS FLASH FLOOD WARNING EXPIRES...AN AREAL FLOOD WARNING WILL BE ISSUED FOR THE REGION AROUND 6 AM WITH SIGNIFICANT OVERLAND FLOODING OCCURRING IN ADDITION TO ROAD CLOSURES TODAY LIKELY. THE FOLLOWING STREAMS ARE INCLUDED IN THE WARNING...TONGUE RIVER... BIG SLOUGH...ST. VINCENT AND PEMBINA RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARD TO RECOGNIZE. TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. && LAT...LON 4895 9725 4878 9718 4871 9779 4897 9756 $$ DK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:24 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, May 29, 2:24 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 224 PM CDT SAT MAY 29 2010 .DISCUSSION...FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN CHANCES. MODELS OVERALL IN FAIR AGREEMENT WITH MAIN SURFACE FEATURES AND MASS FIELDS HOWEVER WILL LEAN TOWARDS GFS FOR DETAILS AS NAM INITIALIZED POOR WITH QPF SHOWING TOO MUCH PCPN UNDER CAP. CURRENTLY COLD FRONT IN CENTRAL/WESTERN DAKOTAS AND SHOULD REACH WESTERN FA BETWEEN 21-00Z. ASSOCIATED LOW PRESSURE CENTER JUST NE OF KBIS SHOULD LIFT NORTH THIS AFTERNOON ALONG FRONT AS WEAK MID LEVEL IMPULSE OVER SW ND ALSO LIFTS NORTH. CURRENT CONVECTION MAINLY POST FRONTAL ON BACK EDGE OF CAP. MAIN QUESTION IS WHEN WILL CAP BREAK ALLOWING FOR DEEP CONVECTIVE INITIATION ALONG BOUNDARY. CAP CURRENTLY QUITE STRONG ACROSS SE QUARTER OF ND AND WILL TAKE SOME TIME TO OVERCOME. APPEARS BEST POTENTIAL WILL BE ACROSS NW FA WITH FAVORED LOW LEVEL CONVERGENCE WITH SURFACE LOW...OUTFLOW BOUNDARY ACROSS NE ND AND CLOSER TO EDGE OF CAP WITH APPROACH OF NEXT IMPULSE OVER CENTRAL HIGH PLAINS THIS EVENING. ANOTHER AREA THAT BARES WATCHING FOR LATER TONIGHT WILL BE CONVECTION EXPECTED TO FIRE ACROSS CENTRAL PLAINS NEAR SURFACE LOW AND ENTRANCE REGION OF UPPER JET. THIS CONVECTION EXPECTED TO PROPAGATE NNE. LOW LEVEL JET NOT REAL IMPRESSIVE OVERNIGHT SO HOW FAR N THIS COMPLEX GETS BEFORE WEAKENING SOMEWHAT IN QUESTION BUT COULD AFFECT SOUTHERN AND EASTERN FA LATE TONIGHT. WITH TWO AREAS TO MONITOR AND CAP BREAK DOWN CONSIDERATIONS WILL CONTINUE WITH BROAD LIKELY POPS INCREASING POPS ONLY ACROSS DVL BASIN. WITH PRECIPITABLE H20 VALUES >1.50 INCHES WILL NEED TO MONITOR STRONGER STORM TRENDS AS FLASH FLOOD GUIDANCE LOW ACROSS DVL BASIN. EXPECT EARLY MORNING CONVECTION TO LIFT N AND EAST DURING THE MORNING HOURS FROM VALLEY EAST WITH FRONT CLEARING FAR EASTERN FA BY 18Z. IN WAKE OF CFP COLUMN DOES DRY HOWEVER MOIST LAYER AND LOWERING CONVECTIVE TEMPERATURES SHOULD ALLOW FOR CU DEVELOPMENT. WITH COLD ADVECTION TEMPERATURES WILL BE QUITE A BIT COOLER. WEAK HIGH PRESSURE BUILDS IN OVERNIGHT FOR LIGHT WINDS ALLOWING TEMPERATURES TO DROP CLOSER TO AVERAGE. AS UPPER LOW TRACKS ACROSS S CANADA MEMORIAL DAY A SHORT WAVE AND ASSOCIATED SECONDARY COLD FRONT SWINGS THROUGH FA. INHERITED POPS COVER FEATURE WELL ENOUGH AND WILL MAINTAIN. COOLEST TEMPERATURES WILL BE ACROSS NORTH HALF OF FA IN STRONGER COLD ADVECTION AND ANTICIPATED CLOUD COVER. AVERAGE TO BLO AVERAGE TEMPERATURES TO CONTINUE INTO MIDWEEK WITH OVERALL RAIN FREE PERIOD WITH SURFACE HIGH IN PLACE. NEXT SYSTEM ACROSS CENTRAL PLAINS TUESDAY WITH GFS CLIPPING FAR SOUTHERN FA. SREF AND ECMWF FARTHER SOUTH SO WILL KEEP FORECAST DRY FOR NOW. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY GFS/ECMWF/DGEX/GEM ALL IN REASONABLE AGREEMENT...BUT MEDIUM-RANGE OPERATIONAL MODELS FALL INTO TWO CAMPS WITH TIMING OF SYSTEMS. THE GFS/DGEX ARE MORE PROGRESSIVE AND FARTHER SOUTH WITH QPF THAN THE SLOWER ECMWF/GEM SOLUTIONS. WILL FOLLOW HPC GUIDANCE...FAVORING THE ECMWF/GEM OUTPUT...WHICH ALSO MAINTAINS BEST FORECAST CONTINUITY. BASIC IDEA BRINGS TWO BURSTS OF SHORT-WAVE ENERGY THROUGH A RATHER FAST ZONAL FLOW ALOFT. WILL TIME POPS WITH THESE WAVES...GIVING THE BEST CHANCES FOR SHOWERS/THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY MORNING AND AGAIN FRIDAY NIGHT INTO SATURDAY. TEMPERATURES THROUGH THE PERIOD WILL BE A BIT COOLER THAN RECENT DAYS...WITH HIGHS IN THE 60S AND 70S AND LOWS PRIMARILY IN THE 40S. && .AVIATION... SIGNIFICANT UNCERTAINTY WITH RESPECT TO TIMING AND DURATION OF THUNDERSTORMS THIS EVENING AND OVERNIGHT AT ALL TAF SITES. GIVEN SLOW EASTWARD MOVEMENT OF COLD FRONT ACROSS CENTRAL ND/SD...REMOVED MENTION OF CB/S THIS AFTERNOON AND DELAYED CONVECTIVE INITIATION UNTIL AFTER 00 UTC (EXCEPT AT KDVL). CURRENT TAFS INCLUDE CB QUALIFIER AND WILL NEED TO UPDATE/AMEND FORECAST ONCE/IF THERMAL CAP BREAKS AND THUNDERSTORMS DEVELOP. WILL KEEP CEILINGS IN THE VFR RANGE FOR NOW...BUT MVFR HEIGHTS ARE DEFINITELY A POSSIBILITY WITH HEAVIER SHOWERS/STORMS. OUTFLOW BOUNDARY FROM CANADIAN THUNDERSTORMS THIS MORNING HAS PLAYED HAVOC WITH KDVL/KGFK WIND DIRECTION...BUT EXPECT WINDS TO SHIFT BACK TO A MORE PREDOMINANT SOUTH-SOUTHEAST DIRECTION THIS AFTERNOON... GUSTING TO AROUND 20 KTS. WINDS WILL SHIFT TO THE WEST-NORTHWEST AFTER FRONTAL PASSAGE. && .HYDROLOGY... PRIMARY CONCERN WILL BE AMOUNT OF QPF WITH CFP OVERNIGHT INTO SUNDAY. PROBLEM AREAS POTENTIALLY ACROSS DVL BASIN AND LOCALIZED AREAS ACROSS NW MN WHICH RECEIVED HEAVY RAINFALL YESTERDAY. OTHERWISE RED AND TRIBS STEADY OR FALLING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, May 29, 7:02 AM CDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 702 AM CDT SAT MAY 29 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 702 AM CDT SAT MAY 29 2010 ...SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND TONIGHT ROUGHLY WEST OF LINE FROM NEAR WARROAD MINNESOTA TO FERGUS FALLS MINNESOTA. LARGE HAIL AND DAMAGING WINDS WILL BE MOST LIKELY WITH THE THUNDERSTORMS. ALSO LOCALLY HEAVY RAIN WILL BE POSSIBLE. THE STORMS WILL MOST LIKELY DEVELOP AFTER 3 PM CDT AND SHOULD SETTLE DOWN AFTER 11PM CDT. THEREAFTER HEAVY RAIN WILL CONTINUE TO BE A THREAT. SOME THUNDERSTORMS WILL OCCUR THIS MORNING ALONG THE INTERNATIONAL BORDER. THE STORMS ARE EXPECTED TO DIMINISH LATER THIS MORNING AND ARE NOT EXPECTED TO BE SEVERE. A COLD FRONT OVER WESTERN NORTH DAKOTA WILL MOVE INTO EASTERN NORTH DAKOTA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT BY MID AFTERNOON. THE COLD FRONT WILL MOVE EAST AND SHOULD EXIT THE EASTERN ZONES BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Special weather statement, May 29, 6:17 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 617 PM CDT SAT MAY 29 2010 NDZ006-007-300015- CAVALIER ND-TOWNER ND- 617 PM CDT SAT MAY 29 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOWNER AND NORTHWESTERN CAVALIER COUNTIES UNTIL 715 PM CDT... AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 16 MILES NORTH OF CANDO...OR 34 MILES WEST OF LANGDON... MOVING TO THE NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... CLYDE AROUND 630 PM CDT. CALVIN AROUND 635 PM CDT. SARLES AROUND 640 PM CDT. HANNAH AROUND 700 PM CDT. THE STORM MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HOPKINS
Local storm report, May 29, 6:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
624 PM CDT SAT MAY 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL PEMBINA 48.97N 97.25W
05/29/2010 E0.75 INCH PEMBINA ND FIRE DEPT/RESCUE
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 5:32 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 28 min |
| May 29, 6:06 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 39 min |
Nearby
Flash Flood Warnings in North Dakota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.